Lake Huron, 2006

Marine Thunderstorm Winds in Lake Huron, September 8, 2006

September 8, 2006 · NWS APX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 8, 3:20 PM EST, 39 minutes earlier.

Area forecast discussion, Sep 8, 3:20 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EDT FRI SEP 8 2006

.DISCUSSION...FRONT ATTM LOOKS TO BE STALLED FROM PRESQUE ISLE LIGHT
TO CHARLEVOIX BASED ON THE OBS AND WSR-88D. MAIN SFC WAVE LOOKS TO
BE EXITING THE FORECAST AREA WITH THE BULK OF THE THUNDERSTORMS
ASSOCIATED WITH IT. THE 500 MB SHORTWAVE TROUGH LOOKS TO YET DIG
INTO THE MAIN TROUGH WHICH IS OVER THE GREAT LAKES. MAIN CONCERN FOR
THE INITIAL 12 HOURS OF THE FORECAST WILL BE THUNDERSTORMS AND THE
SEVERE POTENTIAL.

MODELS ARE NAM AND GFS ARE IN GOOD AGREEMENT WITH THE BASIC POSITION
OF THE FRONT SO WILL BLEND THE FORECAST.

TONIGHT...THIS SYSTEM STILL LOOKS LIKE AN UNDERCUTTING (ANAFRONT)
COLD FRONT. MAIN THING IS THAT WITH THE ISOLATION FROM THE
AFTERNOON, THE HEAD OF THE FRONT HAS STALLED NEAR THE STRAITS. ONCE
THE SUN GOES DOWN, WOULD EXPECT THAT THE COOLER AIR WILL ONCE AGAIN
GO CHARGING SOUTH. THIS IS ESPECIALLY TRUE WITH THE 500 MB WAVE
EXPECTED TO REINFORCE IT. THE 700-500 MB MOISTURE LOOKS TO BE MOVING
SOUTH NOW ANYWAY, WHICH HAS ALLOWED SOME CLOUD COVER FOR PART OF THE
AFTERNOON, DELAYING ANY ORGANIZED CONVECTION. THIS WILL CONTINUE IN
THE EVENING AND OVERNIGHT WITH THE MID TO UPPER MOISTURE SOUTH OF
THE M-55 BY 06Z PER THE GFS. THE NAM DELAYS IT A BIT, BUT THINK THAT
THE RUC/GFS SOLUTION MOVING THINGS ALONG IS THE RIGHT IDEA BASED ON
CURRENT SPEED OF THE FEATURES OVER THE REGION. SO THE RAIN SHOWERS
MAIN THING OVERNIGHT WITH DRIZZLE AS THE LOW CLOUDS BUILD IN AS
WELL.

LUTZ

THROUGH THE WEEKEND...IN THE WAKE OF FROPA...STRONG CANADIAN HIGH
PRESSURE...SUBSIDENCE...DRY AND MUCH COOLER AIR BUILD ACROSS THE
NORTHERN GREAT LAKES AND BRING A TASTE OF FALL TO NORTHERN MICHIGAN.
FORECAST ISSUES DEAL WITH LINGERING CLOUDS/RAIN CHANCES EARLY
SATURDAY FOLLOWED BY DEGREE OF CLEARING/LAKE CLOUD AND PRECIP
POSSIBILITIES AND LAST BUT NOT LEAST...NIGHTTIME FROST POTENTIAL
THROUGH THE REST OF THE WEEKEND.

SATURDAY...AS MENTIONED STRONG CANADIAN HIGH PRESSURE...SUBSIDENCE
AND DRYING ALOFT FORECAST TO BUILD ACROSS NRN MICHIGAN THROUGH THE
DAY. HOWEVER...MODEL SOUNDINGS AND RH PROGS SHOWING PLENTY OF
LINGERING LOW LEVEL MOISTURE UNDER THE STRENGTHENING SUBSIDENCE
INVERSION...PARTICULARLY ACROSS THE LOWER PENINSULA...WITH SATURATED
CONDITIONS NEARLY UP TO 800 MB IN THE MORNING. THIS SUGGESTS LOW
CLOUD COVER AND POSSIBLY SOME DRIZZLE DURING THE MORNING
PARTICULARLY UP ACROSS THE HIGHER TERRAIN. HAVE KEPT IN A CHANCE OF
RAIN SHOWERS ACROSS THE FAR SOUTHERN COUNTIES FOR THE MORNING NEAR
THE DEPARTING FRONT...BUT HAVE ALSO ADDED PATCHY DRIZZLE FOR MUCH OF
THE REMAINING PORTION OF NRN LOWER. THEN...PLENTY OF CLOUD COVER
BEHIND THE FRONT THIS AFTERNOON AND NO DOUBT SUBSTANTIAL CLEARING
WILL BE A SLOW PROCESS GIVEN THE COOL AIR ALOFT AND LOWER EARLY
SEPTEMBER SUN ANGLE. CLEARING ACROSS NE LOWER MI WILL BE FURTHER
HAMPERED BY INCREASING OVER LAKE INSTABILITY AS STRONG COLD
ADVECTION LOWERS 850 MB TEMPS DOWN TO THE +1C TO +4C RANGE BY 00Z
GENERATING LAKE-850 MB DELTA T/S IN THE HIGH TEENS. WILL DIMINISH
CLOUD COVER OVER THE NRN THIRD OF THE CWA FOR THE AFTERNOON BUT KEEP
MOSTLY CLOUDY SKIES GOING FOR THE REST OF THE DAY.

SATURDAY NIGHT...SHOULD LOSE QUITE A BIT OF CLOUD COVER SAT EVENING
WITH LOSS OF HEATING AND WILL CONTINUE THE CLEARING TREND FOR MUCH
OF THE AREA. BUT...WITH 850 MB TEMPS HANGING IN THE +1C TO +4C RANGE
GENERATING LAKE TO 850 MB DELTA TS IN THE HIGH TEENS COMBINED WITH
A NE FLOW OFF LAKE HURON...THINK LAKE CLOUDS WILL BE AN ISSUE ACROSS
NE LOWER MICHIGAN DESPITE THE STRONG DRYING (MEAN 900-700 RH LESS
THAN 30 PERCENT). IN FACT...GIVEN THE DELTA TS IN THE HIGH TEENS
CONSIDERED ADDING SPOTTY RAIN SHOWERS OR DRIZZLE IN THE DOWNWIND
AREAS OF LAKE HURON. BUT WITH THE STRONG SUBSIDENCE NOT CERTAIN
CONVECTION WILL BE DEEP ENOUGH TO PRODUCE PRECIP AND HAVE HELD OFF
THIS IDEA FOR NOW. IN ANY EVENT...HAVE SCT-BKN CLOUD COVER FOR NE
AND NORTH CENTRAL LOWER MICHIGAN AND CLR-PTCLDY SKIES FOR THE REST
OF THE AREA.

FROST POTENTIAL...LOW TEMPERATURES EXPECTED TO RANGE FROM THE MID
30S TO AROUND 40...COOLEST INLAND ACROSS NW LOWER MICHIGAN (AWAY
FROM ANY LAKE CLOUDS). BUT WITH THE LAKE CLOUD POTENTIAL AND A
LITTLE BIT OF WIND DO NOT THINK FROST WILL BECOME WIDESPREAD. THUS
WILL KEEP THE MENTION OF PATCHY FROST GOING IN THE FORECAST.

SUNDAY AND SUNDAY NIGHT...HIGH PRESSURE/DRY AND COOL AIR REMAIN IN
CONTROL...BUT CLOUD ISSUES ALSO REMAIN AS 850 MB TEMPS HANG IN THE
+2C TO +4C RANGE. COUPLED WITH AN EASTERLY FLOW OFF LAKE HURON AND
DAYTIME HEATING...WILL KEEP SCT-BKN CLOUD COVER GOING ACROSS A GOOD
PORTION OF NRN LOWER MICHIGAN. IN FACT...STILL NOT OUT OF THE WOODS
IN TERMS OF SHOWER POSSIBILITIES ESPECIALLY DURING THE DAY GIVEN THE
HEATING COMBINED WITH MOIST FLOW OFF THE LAKE. BUT AGAIN GIVEN THE
AMOUNT OF DRY AIR ALOFT AND SUBSIDENCE HAVE NOT ADDED ANY SHOWERS TO
THE FORECAST. ANOTHER NIGHT OF COOL TEMPS AND PATCHY INLAND FROST
SUNDAY NIGHT WITH READINGS IN THE MID 30S TO AROUND 40.

LATER PERIODS (MONDAY THROUGH FRIDAY)...CURRENT LONGWAVE PATTERN
FEATURES STRENGTHENING RIDGE BUILDING ACROSS WESTERN NORTH
AMERICA...WHILE STRENGTHENING LONGWAVE TROUGHS NOTED ACROSS THE GULF
OF ALASKA (INCREASING POSITIVE PNA PATTERN) AS WELL AS THE EASTERN
CANADA AND THE U.S. (COLDER AIR NOW ENCROACHING ON THE GREAT LAKES).
MEDIUM RANGE GUIDANCE FAVORS THIS COOLER PATTERN FOR THE GREAT LAKES
DOMINATING IN THE EARLY GOING BEFORE TRANSITIONING INTO A MORE ZONAL
LOOK ACROSS THE CONUS FOR THE MIDDLE PART OF NEXT WEEK...WITH
TEMPERATURES REBOUNDING BACK TO OR SLIGHTLY ABOVE NORMAL. NO MAJOR
STORM SYSTEMS CURRENTLY INDICATED AND AN OVERALL DRY FORECAST LOOKS
GOOD FOR NOW. HOWEVER...RECENT GFS RUNS SUGGEST A WEAK NEARLY CUTOFF
MID LEVEL SYSTEM AND ATTENDANT WEAK SFC LOW SLOWLY MIGRATING THROUGH
THE MID MISSISSIPPI AND OHIO VALLEYS TUESDAY AND WEDNESDAY...SIMILAR
TO THE SYSTEM OVER THE LABOR DAY WEEKEND. POSSIBILITY IS THERE FOR
SOME SHOWER ACTIVITY WORKING INTO OR DEVELOPING OVER THE REGION
PARTICULARLY DURING THE DAY WITH HEATING...IF THAT SCENARIO PANS
OUT. BUT OPERATIONAL GFS IS SOMEWHAT STRONGER AND A BIT OF AN
OUTLIER AS COMPARED TO THE ECMWF OR THE ENSEMBLE MEAN AND WILL THUS
LEAVE THE STRETCH OF DRY WEATHER INTACT FOR NOW.

FOR LATE IN THE PERIOD...MEDIUM RANGE SOLUTIONS FAVOR SOME PATTERN
AMPLIFICATION AGAIN AT THE END OF THE WEEK (AND INTO THE NEXT
WEEKEND) AS COOLER AIR/TROUGHING DIGS INTO THE CENTRAL PART OF NORTH
AMERICA...AND AN ASSOCIATED COLD FRONT PASSES THROUGH THE GREAT
LAKES AROUND FRIDAY. THUS WILL START THE NEW DAY 7 FORECAST OUT WITH
A CHANCE FOR SHOWERS.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 8, 3:35 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT FRI SEP 8 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-091000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
435 PM EDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
EVENING ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN...SOUTH OF M-72.
A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO PENNY
SIZE THE PRIMARY THREAT.

THERE IS AN INCREASED RISK OF RIP CURRENTS THIS EVENING ON LAKE
MICHIGAN AND LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN INCREASED RISK OF RIP CURRENTS SATURDAY ON LAKE HURON
BEACHES OF NORTHERN LOWER MICHIGAN.

FROST IS POSSIBLE BOTH SATURDAY NIGHT AND SUNDAY NIGHT...WITH
TEMPERATURES DIPPING INTO THE MIDDLE 30S ACROSS THE INTERIOR
REGIONS OF NORTHERN MICHIGAN. THESE TEMPERATURES COULD BE COLD
ENOUGH TO HARM VEGETATION...AND YOU SHOULD BE PREPARED TO PROTECT
PLANTS SATURDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY EVENING.

ADAM

In the hours before

Local storm report, Sep 8, 2:35 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT FRI SEP 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     2 S LEWISTON            44.85N 84.32W
09/08/2006                   MONTMORENCY        MI   LAW ENFORCEMENT

            TREE DOWN AT INTERSECTION OF COUNTY ROAD 489 AND BIG WOLF
            LAKE RD.

&&

MPC

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
September 8, 3:59 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi E of Presque Isle Light
Measured
44 kt (51 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
September 8, 4:04 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 10 mi E of Presque Isle Light
Measured
44 kt (51 mph) measured gust
Reported by
COASTAL OBSERVING STATION

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533816, 5533817.